California, 2023Lightning Strike in California, September 21, 2023
September 21, 2023 · NWS HNX · 1 event in 1 county or zone
A cold front associated with an upper trough moved through central California on September 21. This system brought cooler temperatures to the area along with a period of increased winds to the area during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with an upper trough moved through central California on September 21. This system brought cooler temperatures to the area along with a period of increased winds to the area during the afternoon and evening hours. A few thunderstorms popped up ahead of the cold front during the afternoon over the Sierra Nevada. One thunderstorm over Yosemite Park produced a lightning strike which injured two hikers near Half Dome.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 21, 12:17 PM PST, 13 minutes earlier.
Area forecast discussion, Sep 21, 12:17 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
117 PM PDT Thu Sep 21 2023
.SYNOPSIS...
A few showers and thunderstorms are expected in the Sierra Nevada
around Yosemite NP this afternoon and are likely to clear out by
nightfall. Elevated winds are expected on the Mojave slopes and
higher desert and may see patchy blowing dust during that time.
Winds are expected to die down in the evening. Dry conditions will
prevail tomorrow through the next week with temperatures
remaining consistent at below normal levels.
&&
.DISCUSSION...
An upper level trough is bringing a surface level cold front
through our area, causing increased winds on the Mojave slopes and
in the Kern desert. These elevated winds will likely lead to
patchy blowing dust in the region. A Wind Advisory is currently in
effect for the area and will be valid through 11 PM tonight,
wherein the winds will drop down to normal speeds. The cold front
will also lead to lower temperatures compared to yesterday's.
A few showers and thunderstorms are possible in the Sierra Nevada
this afternoon, mostly in the area around Yosemite NP. There is a
10-20% chance for thunderstorms in that area today, with chances
dropping to below 5% for the next week. Dry conditions are
expected to prevail for the rest of our CWA for the next week.
Temperatures will remain consistent through the next week, with
the San Joaquin Valley expected to see highs in the mid 80's,
which is below normal for the time of year. Long term ensemble
models are beginning to indicate further cooling as a stronger
upper level trough is forecast to drop down from the Canadian
coast around the first of October. The Climate Prediction
Center's 8-14 day outlook also has a 40-50% chance for
temperatures being below normal in our area, likely due to these
model indications.
&&
.AVIATION...
MVFR or lower conditions are likely in and near isolated showers
and thunderstorms in the Sierra Nevada from 21Z this afternoon
until 02Z this evening. Otherwise, VFR conditions will prevail
across the rest of Central California.
&&
.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert
ISSUED: 09/20/2023 14:23
EXPIRES: 09/21/2023 23:59
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM PDT this evening for CAZ337>339.
&&
public...EW
aviation....EW
weather.gov/hanford
In the hours before
Special weather statement, Sep 21, 6:34 AM PST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
734 AM PDT Thu Sep 21 2023
CAZ323-211515-
Yosemite NP outside of the valley CA-
734 AM PDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUOLUMNE COUNTY
THROUGH 815 AM PDT...
At 733 AM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Yosemite Valley, or 25 miles southwest of Twin
Lakes, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Eleanor Ranger Station, Hetch Hetchy, Hetch Hetchy Ranger
Station, Miguel Meadow Ranger Station, Mather Ranger Station, and
Rancheria Falls Wilderness Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3797 11961 3782 11969 3788 11983 3789 11983
3789 11985 3791 11988 3798 11989 3802 11988
TIME...MOT...LOC 1433Z 291DEG 30KT 3791 11969
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MolinaSpecial weather statement, Sep 21, 9:53 AM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1053 AM PDT Thu Sep 21 2023
CAZ323-324-326-211815-
Yosemite Valley CA-Yosemite NP outside of the valley CA-
Upper San Joaquin River CA-
1053 AM PDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARIPOSA...
SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MADERA COUNTIES THROUGH 1115
AM PDT...
At 1052 AM PDT, Doppler radar was tracking a strong thunderstorm near
Yosemite Valley, or 13 miles northeast of Yosemite South Entrance,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yosemite Valley, Yosemite Glacier Point, Merced Lake High Sierra
Camp, Sunrise High Sierra Camp, Ostrander Lake, Little Yosemite
Valley Campground, Merced Lake Ranger Station, Bridalveil Creek
Campground, Little Yosemite Valley Ranger Station, Morraine Dome
Campground, Buck Camp Ranger Station, and Upper Pines Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3753 11957 3767 11965 3785 11941 3762 11923
TIME...MOT...LOC 1752Z 237DEG 16KT 3767 11950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MolinaLightning, Mariposa
- When
- September 21, 12:30 PM PST
- Where
- Mariposa County, 0.98 mi ESE of Yosemite Natl Park
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.746, -119.533
A newspaper article mentioned that two hikers were injured by a lightning strike while taking shelter in a cave near Half Dome.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, September 21 to 22, 2023$19 million · 4 in hail · 12 events
- Wildfire in Colorado, September 21 to 30, 2023$400,000 · 1 event
- Damaging Winds in Texas, September 21, 2023$25,000 · 76 kt wind · 2 events
- Flash Flood and Hail in Nebraska, September 21, 20232.5 in hail · 16 events
- Tornado and Hail in Kansas, September 21, 20232.75 in hail · 9 events
- Drought in Texas, September 21 to 30, 20235 events
- Hail and Damaging Winds in Kansas, September 21, 20231 in hail · 4 events
- Drought in Louisiana, September 21 to 30, 20233 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20233 events
- Flash Flood and Hail in Kansas, September 21, 20231 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 21, 20233 events
- Drought in Texas, September 21 to 27, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129302.